The Effects of Changing Medication

The Ripple Effect

The Ripple Effect

I recently upped my dose of Sertraline, to help me deal with the school holidays. It sounds awful (and no doubt many think I’m a terrible mother. Pah, I’ve dealt with those demons), but I am strongly affected by not having periods of time alone to settle the churned up waters of my mind.

I become grumpy, short-tempered, teary, forgetful, shattered and eventually broken.

Changing medication dose isn’t as extreme as starting on them in the first place. I changed my dose just before the Easter holidays, so I’ve been through this once already. But I was splitting a tablet and my doctor disapproved – because you can’t get a precise dose. So, on recommendation, I’ve upped to two full tablets. It’s not as awful as the early days of starting on Sertraline (the yawning, the sweating, the perpetual motion) but there are still effects. (The same goes for missing a dose)

I thought it would be useful for anyone else starting on the world of depression medication, or concerned about changing their dose, to hear my experience.

The first day I increase my medication, my mind scatters. It feels like a pond after a pebble has been chucked into the middle of previously mirror-calm water. My thoughts become fragmented and rippled. My normally lucid incessant internal monologue breaks and distorts. I can pull out a single coherent sentence but it takes effort.

This is most noticeable in the quiet moments before sleep or while walking the dog. Sleep becomes elusive for a day or two.

Physically my body becomes restless. It feels like I’ve eaten an entire tray of Terry’s All Gold (not that I’ve ever eaten a whole tray of chocolates. ahem). My body becomes twitchy, agitated. I rub my feet together constantly and my arms and legs fidget like I need to run and run. Except I wouldn’t have the energy.

I feel trapped inside these reactions, as if they are happening to someone else. But I am calm, too, because I recognise them. I know the pond will gradually settle as the ripples spread and fade. The metaphorical sugar in my system will be used up and I’ll be me.

Me but happier, more tolerant.

Whole.

3 thoughts on “The Effects of Changing Medication

  1. I should likely follow your lead and get on some decent summer meds. I totally get needing alone time, and as you know, little ones make this difficult. It’s refreshing to hear that I’m not the only one who struggles when my lovies are out on break. Best of luck until your system adjusts to the higher dose. This is another dance I know well.

  2. Pingback: How I Survived Half Term | writermummy

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s